Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 38, NWS Charleston, WV

May 8, 2002Gilmer County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 8, 2002, 8:24 PM EDT for Gilmer County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2002, 8:24 PM EDT (00:24 UTC)
Expired
May 8, 2002, 9:00 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Gilmer County, WV

What was reported inside it

TimeReportWhereRemark
May 8, 8:30 PM EDTHail 0.75Letter Gap, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 090024
SVRRLX
WVC021-090100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILMER COUNTY IN WEST VIRGINIA...

* UNTIL 900 PM EDT...

* AT 816 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE 
THUNDERSTORM ALONG THE CALHOUN AND GILMER COUNTY LINE...NEAR 
LATONIA...OR ABOUT 10 MILES WEST OF GLENVILLE. THE STORM WAS MOVING 
EAST AT 30 TO 35 MPH.

* THE STORM SHOULD AFFECT THE GLENVILLE VICINITY...INCLUDING
CEDAR CREEK STATE PARK.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3900 8103 3887 8102 3883 8089 3890 8062
          3902 8071 3910 8080

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:00 PM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 8, 3:00 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT WED MAY 8 2002

CURRENT..(TONIGHT AND THURSDAY) FRONTAL BOUNDARY WILL CONT TO MOVE
NORTHWARD THIS EVENING TAKING WITH IT THE RAIN.  OVERNIGHT NOT MUCH
GOING ON UNTIL COLD FRONT PUSHES THRU THURS AFT.  GUID POPS DIFFER A
TAD AND WILL GO WITH THE MAV POPS AS AVN ALONG WITH ETA HAS A GOOD
HANDLE ON THIS SYSTEM. GUID TEMPS ARE ON TRACK AND WILL STAY PRETTY
CLOSE TO THEM IN THE SHORT TERM.  WILL LET FFA EXPIRE AT 8 PM...WITH
NOTHING MAJOR EXPECTED TO DEVELOP OVERNIGHT.  WE WILL LET THE
MIDNIGHT CREW DETERMINE WHETHER THEY NEED AN FFA FOR THURS.

EXTENDED (THU NIGHT-WED)...AVN/ETA SEEM TO BE A FAIRLY GOOD
AGREEMENT WITH TIMING ON FRONT EXIT THE CWA.  NGM IS SLOWER.  AT
THIS TIME HAVE GONE WITH FASTER TIMING BRING FRONT THROUGH LATE DAY
LEAVING A FEW LINGERING SHOWERS EXITING THE EASTERN COUNTIES BY 4Z.
ALSO EXPECT THE COOLER AIR TO FILTER PRETTY QUICKLY AND WITH LITTLE
WRAP AROUND MOISTURE HAVE TRENDED TOWARD AVN GUIDANCE.

HIGH PRESSURE BUILDS IN FRIDAY.  BUT 850 TEMPS AROUND -4 TO -6 BY
THE END OF THE DAY THE MID TO UPPER 60S SEEMS TO BE THE BEST GUESS.

CLOUDS BEGIN TO INCREASE ON SATURDAY...12Z AVN IS FASTER WITH CLOUDS
AND RH THAN 00Z RUN.  WILL HOLD OFF ON PCPN UNTIL THE NIGHT TIME
HOURS...BUT WITH OVER RUNNING PCPN THE MODELS ARE OFTEN TOO SLOW TO
BREAK OUT PCPN.

THE WARM MOVES OVER THE REGION AND STALLS AS FRONT BECOMES PARALLEL
TO THE UPPER LEVEL FLOW.  WITH THE SURFACE WINDS STRONG OUT OF THE
SOUTH AND WAVES OF LOW PRESSURE MOVING ALONG THE FRONT SUNDAY THRU
MON...THE CHANCE FOR HEAVY RAIN IS POSSIBLE.  WITH THE GROUNDS
ALREADY NEARLY SATURATED...EXPECT THAT SOME FLOODING WILL OCCUR WITH
THIS SYSTEM AS WELL.

COLD FRONT FINALLY CLEARS THE REGION MONDAY NIGHT...BRING A FEW DRY
DAYS FOR THE MIDDLE OF THE WEEK.  TEMPERATURE GUIDANCE FROM MEX
LOOKS TO BE REASONABLE.

.RLX...

WV...FLOOD WATCH UNTIL 8 PM FOR ZONES
WVZ005>008...WVZ013>018...WVZ024>029...WVZ033>038...WVZ046>047.

VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL 8 PM FOR ZONES KYZ101>103...KYZ105.

OH...FLOOD WATCH UNTIL 8 PM FOR ZONES OHZ083...OHZ086>087.

.END/JS/ES

In the hours before

Local storm report, May 8, 8:22 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0741 AM EDT FRI MAY 03 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    RADFORD                   VA   .75 INCH HAIL
05/02/02   RADFORD                        EVENT OCCURRED BETWEEN
                                          0420 PM  AND  0435 PM

0422 PM    PULASKI                   VA   1.75 INCH HAIL
05/02/02   PULASKI                        EVENT OCCURRED BETWEEN
                                          0407 PM  AND  0422 PM

0442 PM    PULASKI                   VA   1.00 INCH HAIL
05/02/02   PULASKI                        EVENT OCCURRED BETWEEN
                                          0427 PM  AND  0442 PM

0446 PM    RADFORD                   VA   1.00 INCH HAIL
05/02/02   RADFORD                        EVENT OCCURRED BETWEEN
                                          0431 PM  AND  0446 PM

0433 PM    PULASKI                   VA   .75 INCH HAIL
05/02/02   PULASKI                        EVENT OCCURRED BETWEEN
                                          0418 PM  AND  0433 PM

0420 PM    PULASKI                   VA   2.50 INCH HAIL OR LARGER.
05/02/02   PULASKI                        EVENT OCCURRED BETWEEN
                                          0350 PM  AND  0420 PM

0427 PM    PULASKI                   VA   1.00 INCH HAIL
05/02/02   PULASKI                        EVENT OCCURRED BETWEEN
                                          0357 PM  AND  0427 PM

0457 PM    VANSANT                   VA   .50 INCH HAIL
05/02/02   BUCHANAN                       EVENT OCCURRED BETWEEN
                                          0442 PM  AND  0457 PM

0509 PM    MOUNT GAY                 WV   .75 INCH HAIL
05/02/02   LOGAN

0820 PM    BIG BEND                  WV   .75 INCH HAIL
05/08/02   CALHOUN                        EVENT OCCURRED BETWEEN
                                          0805 PM  AND  0820 PM

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.